Hail, El Paso
- When
- May 22, 2:30 PM MST to 2:35 PM MST
- Where
- El Paso County, 2 mi NW of Ellicott
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -104.417
5 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 12:35 PM MST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 135 PM MDT MON MAY 22 2006 .SHORT TERM... (TONIGHT AND TUESDAY) ...MAIN FCST CONCERNS REVOLVE AROUND DRY THUNDERSTORM PROBABILITIES ACROSS THE WEST...WITH SEVERE THUNDERSTORM POTENTIAL ACROSS THE EAST. UPPER LEVEL TROF IS LIFTING RAPIDLY NORTHEAST INTO NV AS OF 20Z WITH SEVERAL WEAK EMBEDDED SHORTWAVES MOVING THROUGH THE GREAT BASIN/WRN CO AHEAD OF THIS FEATURE. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE WESTERN MOUNTAINS WHERE QUITE A BIT OF LIGHTNING HAS BEEN INDICATED BY LIGHTNING NETWORK. MAIN QUESTION FOR THE WESTERN AREAS WILL BE AMOUNT OF DRY LIGHTNING. DEW POINTS ACROSS THE WESTERN AREAS ARE IN THE UPPER 20S TO UPPER 30S...WHICH IS A BIT HYR THAN ORIGINALLY ANTICIPATED. HOWEVER AS SHORTWAVE/ASSOC UPPER LEVEL JET CONTINUES TO LIFT INTO THE FOUR CORNERS REGION BY 00Z...SFC WIND SHOULD STRENGTHEN WHICH MAY MIX OUT SOME OF THE POCKETS OF LOW LVL MOISTURE IN THE VALLEY LOCATIONS AND ALONG THE LOWER SLOPES. SO ENOUGH OF A CONCERN REMAINS TO WARRANT KEEPING THE RED FLAG WARNING GOING. HOWEVER...THUNDERSTORMS SHOULD TREND QUICKLY TO THE WET VARIETY DURING THE EVENING...AS BETTER MOISTURE MOVES IN. ANOTHER CONCERN ASSOC WITH THUNDERSTORMS DURING THE AFTERNOON IS POTENTIAL FOR LOCALIZED WIND GUSTS UP TO 55 MPH WITH MICROBURSTS. IN FACT...ALS REPORTED A GUST TO 47 KTS ASSOC WITH THUNDERSTORM OUTFLOW EARLIER THIS AFTERNOON. TO A LESSER EXTENT...THERE IS ALSO SOME POTENTIAL FOR HAIL ACROSS THE AREA...ESPECIALLY IN AREAS WHERE THUNDERSTORMS CAN INITIALLY TAP POCKETS OF HIGHER LEVEL MOISTURE. EVAPORATIVE COOLING INTO DRIER AIR BELOW COULD LOCALLY DROP FREEZING LEVELS ALLOWING FOR SOME MARGINAL SEVERE HAIL THREAT. ACROSS THE SOUTHEAST PLAINS...SOUTHEAST LOW LVL FLOW COUPLED WITH A SURGE FROM THE OVERNIGHT MCS ACROSS KS BROUGHT SFC DEW POINTS INTO THE 40S AND LOWER 50S. QUITE A BIT DISCREPANCIES BETWEEN THE RUC AND NAM AS TO HOW FAR EAST LOW LVL MOISTURE WILL MIX OUT THIS AFTERNOON. BASED ON LATEST OBS...APPEARS RUC IS DRYING OUT LOW LEVELS TOO QUICKLY...WHILE NAM12 IS TOO SLOW. BY LATE AFTN...RUC40 INDICATES DEW POINTS IN THE MID 30S TO MID 40S ALONG THE I-25 CORRIDOR WITH MID 40S FARTHER EAST...WHILE NAM12 KEEPS DEW POINTS IN THE MID/UPPER 40S ACROSS MOST OF THE SOUTHEAST PLAINS...WITH LOWER 50S ALONG THE CO/KS BORDER. BIGGER PICTURE WOULD SUGGEST BEST CAPES...800-1500 J/KG WOULD BE ACROSS THE EASTERN PLAINS NEAR THE CO/KS BORDER...HOWEVER AS THUNDERSTORMS ROLL OFF THE SOUTHEAST MOUNTAINS THIS AFTERNOON...THEY COULD TAP POCKETS OF HIGHER DEW POINTS WHICH COULD ALLOW FOR A BRIEF SEVERE HAIL THREAT. 0-6KM BULK SHEARS ARE HIGHEST IN THE WEST INITIALLY...RUNNING AROUND 40-50+ KTS FROM THE I-25 CORRIDOR WESTWARD. FARTHER EAST BULK SHEARS MUCH LIGHTER INITIALLY UNTIL THE TROF APPROACHES LATER IN THE EVENING...THUS THINK THAT SEVERE THREAT WILL WAIT UNTIL THE LATE AFTERNOON/EARLY EVENING FOR THE EASTERNMOST AREAS. LARGE HAIL GREATER THAN 3/4 INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH WILL BE THE PRIMARY THREATS. AGAIN...PARAMETERS FOR SEVERE WEATHER DON/T APPEAR TO BE AS JUXTAPOSED IN SPACE AND TIME AS FOR A WIDESPREAD SEVERE OUTBREAK. HOWEVER...THERE COULD BE SOME ISOLATED DAMAGING WIND GUSTS AND MARGINAL SEVERE HAIL JUST ABOUT ANYWHERE. OVERNIGHT...UPPER TROF LIFTS NORTHEAST INTO WRN NE BY TUES MORNING. HIGHER ELEVATIONS OF THE CENTRAL/SOUTHWEST MOUNTAINS WILL SEE A SWITCH OVER TO SNOW WITH A COUPLE INCHES OF ACCUMULATION ACROSS THE HIGHER PEAKS ABOVE 11KFT. RAPID CLEARING SHOULD TAKE PLACE FOR MOST OF THE AREA DURING THE MORNING. AS FCST AREA COMES UNDER DEEP DRY AIR ON THE DOWNWARD FORCING SIDE OF THE UPPER TROF...WILL BE SETTING THE STAGE FOR ANOTHER POTENTIAL CRITICAL FIRE WEATHER DAY FOR THE EAST MOUNTAINS AND PLAINS. RHS SHOULD DROP BELOW 15 PERCENT...WITH WIND GUSTS GREATER THAN OR EQUAL TO 25 MPH. MID CREW ISSUED A FIRE WEATHER WATCH FOR TOMORROW...AND ONLY CHANGE WAS TO EXPAND IT WESTWARD A BIT TO INCLUDE THE EASTERN MOUNTAINS. WITH SO MUCH GOING ON IN THE SHORT TERM...WILL LIMIT CONFUSION AND LET MID CREW DECIDE ON WHETHER TO UPGRADE THE FIRE WEATHER WATCH TO A WARNING. -KT .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) UPR RIDGE REBUILDS OVR THE AREA TUE NIGHT AND WED AND STAYS OVR THE AREA THROUGH THU. THIS WL BRING DRY AND WARM WEA WITH ABOVE NORMAL TEMPS. FRI AN UPR TROF MOVES TO ALONG THE WRN COAST AND CAUSES THE UPR RIDGE TO SHIFT E OF THE AREA. THIS WL LEAD TO SWRLY FLOW ALOFT AND TEMPS WL REMAIN VERY WARM. THE UPR TROF ONLY MOVES SLIGHTLY EWRD FOR SAT SO NOT MUCH CHANGE OVR OUR AREA FROM FRIDAY/S WEA. THE GFS SHOWS 700MB TEMPS RANGING FROM 13-17C ON THU...WITH 15-17C ON FRI AND SAT. WL GO WITH TEMPS MOSTLY IN THE LOWER 90S FOR THU THRU SAT OVR THE SE PLAINS...BUT IF IT REALLY DOES WARM UP THAT MUCH...WL NEED TO GO EVEN WARMER. SUN THAT UPR TROF IS FORECAST TO MOVE THRU THE NRN U.S. ROCKIES...STAYING N OF THE FORECAST AREA...AND THUS WE STAY UNDER WARM AND DRY SWRLY FLOW THROUGH MON. && .PUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR COZ226-COZ227-COZ228-COZ229-COZ230-COZ231-COZ232-COZ233- COZ234-COZ235-COZ236-COZ237. FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR COZ221-COZ222-COZ225. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ221- COZ222-COZ223-COZ224-COZ225. && 31/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1211 PM MDT MON MAY 22 2006 COZ058>089-093>099-231815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1211 PM MDT MON MAY 22 2006 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS THIS AFTERNOON. INITIALLY THESE THUNDERSTORMS WILL BE DRY...ESPECIALLY ACROSS THE VALLEYS AND THE LOWER SLOPES. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS UP TO 50 MPH AND CLOUD TO GROUND LIGHTNING...BUT LITTLE OR NO RAINFALL. WITH RELATIVE HUMIDITIES EXPECTED TO DROP TO AROUND 15 PERCENT THIS AFTERNOON...COMBINED WITH WIND GUSTS IN EXCESS OF 25 MPH AND DRY FUELS...WILL RESULT IN WEATHER CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. BY EARLY EVENING...MORE MOISTURE WILL MOVE INTO THE AREA AND THUNDERSTORMS WILL PRODUCE MEASURABLE AMOUNTS OF RAINFALL WITH HIGHER MOUNTAIN SNOWS. THUNDERSTORMS ARE EXPECTED TO ROLL OFF THE SOUTHEAST MOUNTAINS AND INTO THE ADJACENT INTERSTATE 25 CORRIDOR BY 200 PM. WITH SUFFICIENT WIND SHEAR AND LOW LEVEL MOISTURE IN THE ATMOSPHERE...THERE WILL BE THE POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT AREA WILL BE EAST OF A LINE FROM ELLICOTT TO FOWLER TO KIM. LARGE HAIL GREATER THAN 3/4 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 60 MPH WILL BE THE PRIMARY THREATS WITH SEVERE THUNDERSTORMS. WEST OF THIS LINE...WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...WIND SPEEDS MAY EXCEED 25 MPH AND RELATIVE HUMIDITIES MAY DROP BELOW 15 PERCENT ACROSS THE SOUTHEAST COLORADO PLAINS. IF THESE CONDITIONS ARE MET...DANGEROUS FIRE WEATHER CONDITIONS WILL DEVELOP. CONSEQUENTLY...A FIRE WEATHER WATCH IS IN EFFECT FROM 9 AM TUESDAY TO 9 PM TUESDAY FOR THE POTENTIAL OF DANGEROUS FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST COLORADO PLAINS.
The Pueblo radar (KPUX), 48 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Severe straight-line thunderstorm winds in the range of 80 to 100 mph caused damage along and just west of the Ellicott Highway in eastern El Paso county from State Highway 94 to about 5 miles north of State Highway 94. Four mobile homes and five outbuildings were destroyed...and 5 houses and 11 outbuildings were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508165, 5508166, 5508167, 5508168, 5508169, 5508170, 5508171, 5508172.